News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: 40 mg of prozac to no meds - help!


 Emski - Sat Mar 28, 2009 10:27 am

I was on 40 mg of prozac and completely stopped taking 3 weeks ago (doctors advice) to go on to another type, but refused as I wanted to try without. Only thing is now I'm out of control, deeply depressed and suicidal, can't think straight and having episodes of rage and going out of my way to upset people and being physical to feeling very happy, coming up with strange ideas and doing unusual things: eg..bleaching my hair a completely different colour (which I hate), spending lots of money that I don't have on things I don't want maybe an hour later. I'm worried my thoughts are going to get me into difficulty. Please help me?
 Debbie Miller, RN - Sun Mar 29, 2009 10:19 am

User avatar Hello,
Your symptoms suggest that you might even have bipolar disorder, in which your mood alternates between depressed episodes and manic episodes (those which cause your behavior to be completely out of character and different from your true desires such as spending, taking risks and the hair color). This would be a good reason for a medication change, though some people require antidepressants in conjunction with other mood stabilizers.

Since you haven't mentioned which medication the doctor is recommending it's hard to know, but clearly going without any medication is not an option for you and stopping 40mg cold turkey comes with risks too. Mental illness is chemical based and just as real and serious as other physical illness. If you are feeling that you "should be able to control this" you are denying the reality of this as an illness and you are putting yourself and loved ones in danger. This is a common erroneous perception - sometimes reinforced by friends or relatives who don't understand. If this is the case, they might benefit from a support program for family and friends of people struggling with mental illness such as provided by NAMI or other mental health programs. I don't know exactly what is available in your area.

Please discuss this with your doctor and let him or her know exactly what you are feeling, the temptations you are having, all symptoms, etc.

Keep us posted on your progress, please.

Good luck.
 Emski - Sun Mar 29, 2009 5:24 pm

Thank you so much for your reply.

Bi-polar has been brought up before, but have been so confused with my feelings and other struggles such as my eating disorder that it was dismissed, for now any way. My doctor thought I may have bi-polar 2, but my psychiatris wasn't convinced.

My feelings have become much more extreme and noticable since I've not been on any meds and have not seen my doctor since, which I I know I must do.

My psychiatis wanted me to start taking Afexor, but I think it's just a different kind of anti-depressant than what I was on before, not for bi-polar.

My mood is also connected very much with the way my eating goes - if I'm out of control my mood is severely low (depressed and suicidal) and when I'm in control I feel better (not happy, but feeling like I'm loosing weight and making some point to my life). I am over weight by about a stone and I don't see any point to my life as I feel so awful and hate who I am. My life is spent mainly on my own at home as I hate the way I look so much I don't like to go out (I'm also signed off from work at the moment), when I do it makes me feel worse.

I am seeing an eating disorder therapist and have CBT to help with this problem but I feel it of little help (it's not enough support, I feel like I need to be in a unit where I'm watched and fed the correct calories so that I don't waver between anorexia and binge eating disorder). As I'm not dangerously under weight I don't think this sort of thing is an option.

Generally if I see friends it will usually mean me doing something that involves alcohol or cocaine to give the confidence and feel relaxed with who I am (this gives me the chance to escape from my thoughts and feelings). I know this is the worst thing I can do, but it's something I've always done and now it's a habit I can't stop.

As I have more than one problem I think it is hard for the doctor and psychiatris to diagnose "if" or "what" I have!

Some help with this would be much appreciated.
 Debbie Miller, RN - Tue Mar 31, 2009 9:33 pm

User avatar Hello,
I do think you need to be sure your psychiatrist is aware of all your symptoms, particularly since you stopped the medication. Your problems seem serious and you are correct that the drug use will only make things worse. Perhaps you can get some help with a substance abuse program to stop this self-defeating behavior.

These problems require serious diligence to overcome in a team effort. If you can't accomplish in-patient help, please find all possible mental health resources and elicit the support of family and friends. I do think you need medication for sure.

Best wishes and good luck.
 Emski - Wed Apr 01, 2009 4:38 am

Thank you so much for taking the time to help me.

Much appreciated :-)

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here